Key result
High-dose biperiden abuse presents as anticholinergic syndrome mimicking neuroleptic malignant syndrome.
Why the study?
High-dose biperiden can cause anticholinergic syndrome, which presents with clinical and laboratory findings similar to neuroleptic malignant syndrome, making differential diagnosis critical.
Case Report (n=1)
Careful patient history is crucial to differentiate anticholinergic syndrome from neuroleptic malignant syndrome in patients presenting with fever and elevated creatine phosphokinase.
Biperiden abuse may mimic NMS; single case report leaves open systematic validation of differential strategies.
Biperiden, an anticholinergic agent which is in the forefront of central effects.It is used to treat the extrapyramidal side effects of antipsychotics.Biperiden is thought to be abused because of the decrease in the anhedonia effect of antipsychotics.High-dose biperiden may cause anticholinergic syndrome.In this case report, the management of a 39-year-old male patient with symptoms of fever, abdominal pain, vomiting and elevated creatine phosphokinase due to biperiden intoxication was discussed.The differential diagnosis of neuroleptic malignant syndrome and clinical and laboratory findings similar to that of anticholinergic syndrome is important and therefore, the patient history should be taken carefully.In order to prevent the emergence of this life-threatening syndrome in patients who have started biperidene for antipsychotic side effects, the patient and his relatives should be informed and kept under strict follow-up.
No takes yet. Share an insight, caveat, or question.
Mehmet Hamdi Örüm (2019) conducted a case report in Biperiden intoxication / Anticholinergic syndrome (n=1). Biperiden was evaluated on Clinical presentation and differential diagnosis. High-dose biperiden abuse can cause anticholinergic syndrome, which presents with symptoms similar to neuroleptic malignant syndrome and requires careful differential diagnosis.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: